Alert archive / North Carolina / Beach Hazards Statements in 2020
Beach Hazards Statement 13, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at May 29, 2020, 5:08 AM EDT for Brunswick County, New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at May 29, 2020, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- May 29, 2020, 5:08 AM EDT (09:08 UTC)
- In effect from
- May 29, 2020, 6:00 AM EDT
- Expired
- May 29, 2020, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties Brunswick County, NC, New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 3 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 9.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1345 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 616 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
572 WHUS42 KILM 290908 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 508 AM EDT Fri May 29 2020 NCZ106-108-110-SCZ054-056-300000- /O.NEW.KILM.BH.S.0013.200529T1000Z-200530T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Brunswick- Coastal Horry-Coastal Georgetown- 508 AM EDT Fri May 29 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...Portuguese Man of War jellyfish swarms are possible along the beaches. Also, a moderate risk of rip currents is expected. * WHERE...In South Carolina, Coastal Horry and Coastal Georgetown Counties. In North Carolina, Coastal Pender, Coastal New Hanover and Coastal Brunswick Counties. * WHEN...Through this evening. * IMPACTS...There have been multiple reports of Portuguese Man of War jellyfish in the waters, with some washing ashore. Heed the advice of lifeguards. Avoid being stung. Also, rip currents can sweep away even the best swimmers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ IGB
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at May 29, 3:45 AM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, May 29, 3:45 AM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
345 AM EDT Fri May 29 2020
.SYNOPSIS...
Unsettled weather will continue through Saturday as the area
remains in a moist environment ahead of a slow moving frontal
system. A cold front will cross the area Saturday night. Cooler
and drier weather is expected Sunday and into early next week
as high pressure builds into the area. A warming trend is
expected mid to late next week as high pressure moves offshore.
&&
.NEAR TERM /THROUGH SATURDAY/...
We remain in a wet pattern as a purely tropical airmass continues to
advect northward out of the Caribbean. Precipitable water values in
the 1.8 to 2.0 inch range are well above the climatological 90th
percentile values for late May, and would actually be normal for
late July.
We're looking for development of convection this morning along the
coast where low-level convergence will be maximized. CAPE of 1500-
2000 J/kg exists even without the benefit of daytime heating.
Convection will spread inland by late morning or early afternoon as
temperatures warm into the lower 80s. The right-entrance region of a
300 mb jet lifting northward across the Mid-Atlantic region into the
eastern Great Lakes will provide some synoptic support, and my
forecast PoPs are as high as 80 percent today. The strongest signal
in high-res models for heavy rainfall exists across the Pee Dee
region of South Carolina where I have locally over an inch of rain
forecast, with undoubtedly higher totals locally possible.
After excessive rain fell again yesterday in spots, guidance from
the SERFC indicates less than two inches of rain in three hours
could induce new flash flooding today across parts of Florence,
Marion, and Dillon counties. We'll continue to monitor model trends
closely and are entertaining the idea of a small Flash Flood Watch
for this area.
The upper level flow begins to veer from southerly to westerly
tonight with the approach of an upper trough. Nighttime showers and
thunderstorms may redevelop, mainly near the coast and offshore.
Saturday should see the development of more showers and
thunderstorms across the area as low pressure develops across South
Carolina along an approaching surface cold front.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Models are in general agreement that a cold front will be pushing
offshore during Saturday night. We've kept in decent chance PoPs for
the first part of the evening due to the front's proximity and
lingering diurnal influence, but otherwise it looks like the
beginning of a net drying trend will commence by later Saturday
night and continue through the end of the period. The main
culprits for the pattern change are ~1026mb high pressure
expected to build in from the Great Lakes region on Sunday,
along with mid/upper flow turning more W to NW around large
scale trough to swing offshore through Sunday night. One thing
to watch will be some potential speed and directional
convergence within surface NE/E flow noted esp. near the SC
Coast. Have low end shower chances in for this for now. Temps
expected to be a shade below normal on Sunday with this pattern,
mostly upper 70s to low 80s. Dry and cool for Sunday night with
lows in the upper 50s/low 60s.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
High pressure extending over the area from its center near the Ohio
River Valley along with NW flow aloft will keep things dry and temps
a bit below normal Monday and Monday night. Monday night lows could
very well be the coolest of the forecast and maybe the lowest we'll
see for some time, as surface high builds close to overhead and
allows winds to potentially go calm for a period within the dry
airmass in place. Currently advertising mid to upper 50s. Expect a
warming trend through mid and late in the workweek as surface high
slips offshore allowing return flow to gradually develop, and
mid/upper ridge moves towards SE U.S. This should keep pleasant
weather over the area through the middle of the week. Next thing to
watch will be frontal system nearing from the NW late in the
workweek. Temps will return back to above normal in this regime, and
also some gradual increase in shower/tstm chances. However some
uncertainty in how much influence deep layered ridging will still
have over the area as it tends to slide south. Have kept PoPs mostly
below 30 for late in the forecast as a result.
&&
.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
Low clouds blanket the eastern Carolinas early this morning.
IFR ceilings at the two Myrtle Beach airports (MYR and CRE) will
tend to rise above 1000 feet before daybreak, while inland at
the FLO and LBT airports IFR ceilings should persist until 12Z. High-
res models indicate showers and embedded thunderstorms will
likely develop along the coast between 09Z-12Z, spreading
farther inland this afternoon. Storms will contain brief IFR
conditions due to reduced visibility in heavy rain. Convective
activity will tend to diminish late this afternoon, however MVFR
ceilings may redevelop late this evening just before 06Z.
Extended Outlook...Unsettled weather continues through Saturday
with periods of MVFR/IFR conditions in showers and t-storms.
A drying trend with VFR conditions is expected Sunday through
Tuesday.
&&
.MARINE...
High pressure covering most of the northwest Atlantic will retreat
farther offshore over the next few days as a cold front approaches
from the west. This front will cross the Mississippi River this
morning and the southern Appalachians tonight. The front should slow
its eastward progress significantly on Saturday as low pressure
develops near the Savannah River valley. The biggest consequence of
the approaching front should be continued south winds with scattered
showers and thunderstorms today through Saturday. Storms should be
most widespread this morning, then redeveloping again late tonight
into Saturday morning. Seas should average 3-4 feet both today
and Saturday in a combination of 8 second easterly swell and 6
second southerly wind waves.
Cold front will push offshore late Saturday night, with high
pressure building in from the north into Sunday. This will bring a
surge of moderate NE winds for Sunday, with precip chances
gradually diminishing from NW to SE. It should be noted that
some of the 29/00Z model suite is coming in a bit stronger than
our current forecast with this surge (esp. the GFS). Will need
to monitor for potential changes but expect a little below Small
Craft Criteria for now. Lingering ESE swell and shorter period
S waves from Saturday night will be overcome by the shorter
period NE/ENE waves that develop behind the front. Winds/seas
may relax a bit Sunday night but a reinforcing surface high
building in will likely lead to another pulse of ~ 13-18kt NE
winds and associated 3-5ft short period waves for early Monday.
Expect this to improve later Monday into Tuesday as the high
settles over the area. Moderate S to SW winds to return through
midweek as the high moves offshore. Speeds will likely ebb and
flow a bit with strongest winds near shore in the
afternoons/evenings with sea breeze enhancement.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...Coastal Flood Advisory until 4 AM EDT early this morning for
NCZ107.
MARINE...None.
&&
SYNOPSIS...MCW
NEAR TERM...TRA
SHORT TERM...MCW
LONG TERM...MCW
AVIATION...TRA
MARINE...TRA/MCWHazardous weather outlook, May 29, 4:02 AM EDT, 1 hour 6 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 402 AM EDT Fri May 29 2020 NCZ087-SCZ017-023-024-032-033-039-300815- Robeson-Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg- 402 AM EDT Fri May 29 2020 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Thunderstorms with heavy rainfall could lead to localized flooding today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-NCZ096-099-105-107-109-SCZ055-058-059-300815- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Inland Georgetown-Central Horry-Northern Horry- 402 AM EDT Fri May 29 2020 This Hazardous Weather Outlook is for the adjacent Coastal Waters, southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-SCZ054-056-300815- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 402 AM EDT Fri May 29 2020 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. There is a moderate risk of rip currents at the beaches today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 9
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 8:21 AM EDT | Flash Flood Watch | ILM | Bladen, Columbus, Robeson | 16 hr |
| May 29, 9:57 AM EDT | River Flood Warning | ILM | Bladen | 5 days |
| May 29, 2:40 PM EDT | Special Weather Statement | ILM | Robeson | 65 min |
| May 29, 3:17 PM EDT | Areal Flood Advisory | ILM | Bladen, Columbus, Robeson | 91 min |
| May 29, 12:49 PM EDT | Special Weather Statement | ILM | Darlington | 56 min |
| May 29, 12:59 PM EDT | Severe Thunderstorm Warning | ILM | Darlington | 46 min |
| May 29, 1:50 PM EDT | Special Weather Statement | ILM | Marlboro | 40 min |
| May 29, 2:09 PM EDT | Severe Thunderstorm Warning | ILM | Dillon | 36 min |
| May 29, 4:24 PM EDT | Special Weather Statement | ILM | Horry | 66 min |
| May 29, 5:54 PM EDT | Special Weather Statement | ILM | Williamsburg | 51 min |
| May 29, 6:15 PM EDT | Special Weather Statement | ILM | Florence, Marion | 60 min |
Nearby
Beach Hazards Statements in North Carolina, 2020Beach Hazards Statements in South Carolina, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.